3 Hazardous Holiday Foods If You’re on a Prescription
Health and Nutrition Certain holiday foods and medicines might do more fighting at the dinner table than some of your in-laws.
While the holiday season is best known for fun, family and, unfortunately, great food, getting sick affects more people during this time of the year than you may imagine. I love hearing stories about “mom’s famous stuffing” or “Grandma’s famous cake from scratch,” but I get queasy thinking about how some of these holiday meals could interact with certain medications.
In an effort to help avoid some preventable illnesses this time of year, here are three of the top food-drug interactions to be aware of this holiday season:
1. Tenderized turkey meat and antidepressants
No holiday dinner is complete without the star of the meal: turkey. However, the interacting culprit isn’t the big bird itself, but its tenderizer. Meat tenderizers are known to have a natural chemical called tyramine. Certain antidepressants can increase tyramine levels and cause a severe rise in blood pressure that can cause a bad headache, chest pain and even nosebleeds.
Dr. Moe’s word of advice: This warning is only relevant to isocarboxazide, phenelzine, selegiline and tranylcypromine antidepressants. If you are not on any of these antidepressants, you should be okay. If you are, and plan to eat turkey and leftovers for the next couple weeks, work with your prescriber to monitor your blood pressure.
2. Green bean casserole and blood thinners
While a green bean casserole pairs well with holiday turkey meals, it could interact with a popular blood thinner: warfarin. Green bean casserole has vitamin K — the arch-nemesis to warfarin. Too much of vitamin K can dampen warfarin’s ability to prevent blood clots, which can lead to strokes.
Dr. Moe’s Word of advice: Don't worry too much if green or leafy foods are constantly in your diet and you take warfarin. However, if you don't commonly eat green leafy foods and just start this holiday season, your warfarin might not work as well. If you identify with the latter, then completely avoid eating the green bean casserole altogether this holiday season.
3. Sweet potato pie and diabetes medications
Nothing finalizes a holiday dinner more than a sweet potato or apple pie. Pies like these not only raise our hopes but also raise our blood sugar levels. As a result, this makes it harder for any diabetes medication to keep blood sugars under control.
Dr. Moe’s Word of advice: If you are on insulin, you can check your sugars after you eat and adjust your insulin dose based on the reading. If you are only on oral medications like metformin or glipizide, your morning sugars may be higher and you might have to increase your dose — especially if you are eating leftovers. You can work with your physician and pharmacist to find how out how much you should change your doses by.
If you want a personalized checkup on your medications during this holiday season, stop in and visit your neighborhood pharmacist and ask about other foods that could interact with your medications.